Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 76, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 23, 2019, 7:03 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2019, 7:03 PM MST (02:03 UTC)
- Expired
- Sep 23, 2019, 11:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 47 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
681 WGUS55 KPSR 240203 FFWPSR AZC013-240600- /O.NEW.KPSR.FF.W.0076.190924T0203Z-190924T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 703 PM MST Mon Sep 23 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 1100 PM MST. * At 702 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Phoenix, Glendale, Scottsdale, Avondale, Goodyear, Fountain Hills, Paradise Valley, Tolleson, Cashion, Laveen, Glendale Sports Complex, Piestewa Peak Park, McDowell Mountain Park, North Mountain Park and Arizona State Fairgrounds. Affected washes and roadways include Road crossings along Reata Pass Wash and Jomax Road at Rawhide Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3381 11181 3368 11166 3332 11231 3343 11242 $$ CK
2 follow-up statements
441 WGUS75 KPSR 240301 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 801 PM MST Mon Sep 23 2019 AZC013-240600- /O.CON.KPSR.FF.W.0076.000000T0000Z-190924T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 801 PM MST Mon Sep 23 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR MARICOPA COUNTY... At 759 PM MST, Doppler radar indicated a line of showers and thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is already occurring or expected to begin shortly. Some locations that will experience flooding include... Phoenix, Glendale, Scottsdale, Avondale, Goodyear, Fountain Hills, Paradise Valley, Tolleson, Cashion, Laveen, Glendale Sports Complex, Piestewa Peak Park, McDowell Mountain Park, North Mountain Park and Arizona State Fairgrounds. Affected washes and roadways include Road crossings along Reata Pass Wash and Jomax Road at Rawhide Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3381 11181 3368 11166 3332 11231 3343 11242 $$ CK
524 WGUS75 KPSR 240551 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1051 PM MST Mon Sep 23 2019 AZC013-240601- /O.EXP.KPSR.FF.W.0076.000000T0000Z-190924T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1051 PM MST Mon Sep 23 2019 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1100 PM MST... The heavy rain has ended and widespread flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3381 11181 3368 11166 3332 11231 3343 11242 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:18 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 23, 5:18 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
518 PM MST Mon Sep 23 2019
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.
&&
.DISCUSSION...
Very unusual setup has materialized across the Desert Southwest
today. An anomalous trough continues to dig southward towards Las
Vegas with abundant tropical moisture streaming northeastward
ahead of the vort max across Arizona. Heavy rain with rates of up to
2 inches per hour developed early this morning along essentially what
could be classified as a warm front. Training cells within this area
produced as much as 3 to 7 inches of rain along portions of the Salt
River, near Horse Mesa Dam and Roosevelt Lake.
Latest mesoanalysis depicts a widespread area of 2000+ J/kg of CAPE
with little CIN, particularly across west-central Arizona. However,
lapse rates have been poor due to the lack of insolation, which has
inhibited the coverage of storms. Nevertheless, conditions remain
favorable for additional strong to severe storms into this evening
and a Severe Thunderstorm Watch remains in effect. Models indicate
the upper low to our northwest will close off, with cooler air in
the mid-levels overspreading the region. Synoptic-scale jet-forced
ascent will also be present in the entrance region of a jet streak
near the Four Corners.
CAMs are not completely in agreement though the general consensus
suggests that multicellular activity will gradually migrate west to
east ahead of the closed low and persist late this afternoon into
this evening. Although low-level temperatures have cooled
considerably behind an outflow boundary across central Arizona,
larger-scale forcing for ascent will predominate, tapping into the
elevated instability indicated in the latest ACARS soundings. Main
threats remain strong winds, hail and heavy rain. Meanwhile, high
probabilities of significant updraft helicities suggest that
storm-scale rotation and isolated tornadoes will also remain a threat
into late afternoon, but then diminish this evening. Later tonight,
latest HREF suggests another batch of convection will move through
central Arizona and PoPs of 60-80 near the National Blend
were retained.
&&
.PREVIOUS DISCUSSION...
Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.
&&
.AVIATION...Updated at 0016Z
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Latest radar shows scattered showers along with a few
thunderstorms across the Phoenix metro this afternoon. Vicinity
showers and thunderstorms will be possible over the next couple of
hours though can't rule out a few of these directly impacting the
terminals at some point during that time. CIGs look to remain aoa
6 kft for the most part but can't rule CIGs briefly dropping
below that. Thunderstorm activity should mostly diminish by 02Z
with lingering showers possible into late this evening. HiRes
guidance suggests redevelopment early Tuesday morning so have
added VCTS to the TAFs. Thunderstorm activity early Tuesday
morning should wrap up by 12Z with some lingering showers
possible.
Winds should favor an east to northeast component through Tuesday
morning but showers and thunderstorms may result in temporary wind
shifts. Confidence in the directions of those temporary shifts is
low. Winds may gust upwards of 25 kts at times at the terminals.
Southeast California/Southwest Arizona including KIPL and KBLH:
Mostly clear skies continue across much of southeast California
this afternoon. Expect bases to remain aoa 7 kft at the terminals.
Not expecting any shower or thunderstorm activity at the terminals
so have made no mention in the TAFs. Varying amounts of mid and
high level cloud cover with bases aoa 7 kft will be possible
through much of the TAF period. A few gusts upwards of 20-25 kts
will be possible but should taper off over the next couple of
hours. Winds may become light and variable at times during the
early morning hours of Tuesday.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
The threat of scattered precipitation will continue into Thursday
as a low pressure system remains situated across the Desert
Southwest. A slight warming and drying trend is then expected
Friday and Saturday as high pressure builds across the region.
Cooler conditions are likely by Sunday as a broad area of low
pressure settles across the intermountain West. Minimum relative
humidities are generally expected to remain above 15 percent
through next week, even across southeastern California. Somewhat
stronger winds are possible Sunday associated with the low
pressure system.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-537-
538-540>558-560>563.
CA...None.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Hopper/Deems
AVIATION...Smith
FIRE WEATHER...HirschIn the hours before
Local storm report, Sep 23, 6:43 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 ESE PARADISE VALLEY 33.53N 111.92W
09/23/2019 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
DIME TO PENNY SIZED HAIL WITH 40 MPH WINDS
AND MINOR STREET FLOODING.
&&
DSDLocal storm report, Sep 23, 6:46 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
646 PM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NNE SCOTTSDALE 33.51N 111.92W
09/23/2019 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
PEA SIZED HAIL WITH VISIBILITY NEAR 40 FEET.
&&
DSDLocal storm report, Sep 23, 6:47 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 NNE PHOENIX 33.52N 112.05W
09/23/2019 E0.88 INCH MARICOPA AZ PUBLIC
BROKEN SKYLIGHT.
&&Special weather statement, Sep 23, 6:50 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
650 PM MST Mon Sep 23 2019
AZZ547-556-557-240230-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
650 PM MST Mon Sep 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
730 PM MST...
At 650 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or near Round Valley, moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sycamore Creek, Sunflower, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 214 and 229.
AZ Route 188 between mile markers 252 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central and east central Arizona.
LAT...LON 3396 11139 3393 11133 3391 11128 3378 11113
3368 11143 3393 11155 3397 11139
TIME...MOT...LOC 0150Z 249DEG 27KT 3381 11139
IniguezLocal storm report, Sep 23, 6:52 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
652 PM MST MON SEP 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 3 NE PHOENIX 33.48N 112.05W
09/23/2019 M0.25 INCH MARICOPA AZ TRAINED SPOTTER
&&Special weather statement, Sep 23, 7:03 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 703 PM MST Mon Sep 23 2019 AZZ532-535-536-CAZ565-569-240300- Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ- Imperial County Southeast CA-Palo Verde Valley CA- 703 PM MST Mon Sep 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND SOUTHEASTERN IMPERIAL COUNTIES UNTIL 800 PM MST/800 PM PDT/... At 703 PM MST/703 PM PDT/, trained weather spotters reported a strong thunderstorm over Yuma, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Yuma, Martinez Lake, Fortuna Foothills, Blaisdell, Kinter, Andrade, Ligurta, Winterhaven and Araby. This includes the following highways... AZ Interstate 8 between mile markers 1 and 25. CA Interstate 8 between mile markers 90 and 96. AZ Route 95 between mile markers 29 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 PM MST/800 PM PDT/ for southwestern Arizona. LAT...LON 3246 11463 3284 11477 3302 11442 3252 11416 TIME...MOT...LOC 0203Z 249DEG 14KT 3268 11458 Iniguez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:26 PM MST | Areal Flood Warning | PSR | Maricopa | 12 hr |
| Sep 23, 5:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 12 min |
| Sep 23, 5:39 PM MST | Special Weather Statement | PSR | 36 min | |
| Sep 23, 5:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Sep 23, 6:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Sep 23, 6:24 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 23, 6:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Sep 23, 6:32 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 23, 6:36 PM MST | Dust Storm Warning | PSR | Yuma | 32 min |
| Sep 23, 6:38 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 23, 6:50 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Sep 23, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 19 min |
| Sep 23, 6:58 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Sep 23, 7:03 PM MST | Special Weather Statement | PSR | Yuma | 57 min |
| Sep 23, 7:05 PM MST | Special Weather Statement | PSR | 55 min | |
| Sep 23, 7:24 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 5 hr |
| Sep 23, 7:44 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 23, 8:04 PM MST | Special Weather Statement | PSR | Yuma | 56 min |
| Sep 23, 8:19 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 23, 8:31 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Sep 23, 8:53 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Sep 23, 8:57 PM MST | Special Weather Statement | PSR | Yuma | 48 min |
| Sep 23, 9:01 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Sep 23, 9:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Sep 23, 9:11 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Sep 23, 9:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Sep 23, 9:19 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 23, 9:23 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Sep 23, 9:41 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Sep 23, 9:56 PM MST | Special Weather Statement | PSR | 49 min | |
| Sep 23, 10:03 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Sep 23, 10:55 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 23, 10:58 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 23, 11:05 PM MST | Areal Flood Advisory | PSR | Yuma | 115 min |
| Sep 23, 11:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 23, 11:14 PM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Sep 23, 11:26 PM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Sep 23, 11:30 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 11:53 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Sep 23, 11:59 PM MST | Flash Flood Warning | PSR | La Paz | 5 hr |
| Sep 24, 12:58 AM MST | Flash Flood Warning | PSR | La Paz, Yuma | 5 hr |
| Sep 24, 2:13 AM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Sep 24, 2:15 AM MST | Special Weather Statement | PSR | Yuma | 45 min |
| Sep 24, 2:41 AM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Sep 24, 2:50 AM MST | Special Weather Statement | PSR | 40 min | |
| Sep 24, 2:52 AM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Sep 24, 3:25 AM MST | Special Weather Statement | PSR | Yuma | 35 min |
| Sep 24, 3:52 AM MST | Special Weather Statement | PSR | Maricopa | 23 min |
| Sep 24, 4:15 AM MST | Special Weather Statement | PSR | Yuma | 45 min |
| Sep 24, 4:16 AM MST | Special Weather Statement | PSR | Yuma | 44 min |
| Sep 24, 4:31 AM MST | Areal Flood Warning | PSR | Maricopa | 12 hr |
| Sep 24, 4:58 AM MST | Special Weather Statement | PSR | 62 min | |
| Sep 24, 5:19 AM MST | Areal Flood Advisory | PSR | Maricopa | 12 hr |
| Sep 24, 2:25 PM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 51 hr |
| Sep 24, 4:33 PM MST | Areal Flood Advisory | PSR | Maricopa | 12 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.